My doctor ordered Baclofen before she left on vacation. I am only on half tablets three times per day. It has (as many drugs have) proved too strong for me. In fact, I spoke about my body being floppy...Well, I think the Baclofen has made it worse.
I could not possibly choose a best answer, as everyone who responded helped me to find some clarification for myself and work out what I am going to do. I am taking the ibuprofen regularly and that seems to be helping but may ask about baclofen if still in discomfort next week when I see neuro.
Thanks to all you kind folks who took the time to write.I appreciate it.
Hi Sarah. First off, do you take any baclofen? If you are in a flare your muscles may be painful from increased spasticity. It's possible you could get better relief from a combo of gabapentin and baclofen.
I had never tried a course of steroids until recently because my symptoms usually appear and disappear in a drawn-out arc. I also wasn't crazy about testing them out on an already touchy GI tract.
I figured I would somehow recognize when the time was right to try them. Last month the severity and progression of MS symptoms pushed any concern about steroid side effects right out of the decision process. I figured that was my clue.
Was it worth it? It's another one of those things we can never know for sure. I didn't end up having a lot of side effects -- BP went up a little and I peed out a river but no insomnia, bad taste, mood swings or jitters like many people describe. My arthritic joints loved the juice (until they had to readjust to life without).
The MS symptoms didn't melt away for me with steroids. I do think it has helped to speed their disappearance. They show up now when I'm too hot or too tired but are tolerable and continue to fade. It seems faster than in the past.
Would I go there again? Probably, but it will take a similar circumstance when dramatic symptoms and the desire for relief outweigh the caution signs of steroid use. Then I'll have to remind myself that there is no guarantee the result will bear any resemblance to this time around.
Hope you feel better soon.
Thanks for your input as it helped me clarify that I am going to wait another week and see how I do. It sounds as if it is best to take IV steroids earlier rather than later to get the best effect and most of your comments confirm my own reticence!
I have been taking paracetemol for regular head aches but as several of you suggest ibuprofen I am going to get some (I normally have it but have run out) and try this instead.
Lying in bed, not doing much.
My experience with i.v.steroids was like this: Day one: After the infusion I became sick to my stomach and vomitted...My neurologist had a plan for day 2...Anti-anxiety drug and a drug that they give cancer patient's for chemotherapy to stop nausea...Sorry I don't remember these drugs but they gave them to me through my i.v. a half hour before the infusion...Worked like a charm...Not sleeping was my main problem...First two nights I didn't sleep at all...Then they gave me sedatives to sleep...
I did gain weight immediately in the face and perhaps other areas but my face is where I noticed it...And the steroids made me shake so badly...Ultimately they did not do what they were intended to do and that is to reduce the inflammation of my optic nerve...
Sarah, I too have pain that gabapentin does not work on...Ibuprofen can do wonders for me but may not work in your case, but it is worth a try...Tell your neurologist your in pain and have him or her prescribe you something....I would take the advice of your doctor about the steroids...I didn't like it....
This is a question we get quite frequently, but until we ourselves are faced with what to do, that is when the question comes up again. It is sure a tough one.
My experienced neuro says that if you wait too long after your symptoms occur, then the IVSM won't help and can actually cause more problems than it helps. His advice to me and his other patients is that if symptoms go more than 7-10 days then he won't prescribe. Other neuros don't follow this school of thought and will give it if the patient wants it.
My old neuro said that he doesn't believe in giving IVSM for sensory symptoms. This is one area I don't agree. I think it could help, but again, that is something you'd have to push for if you neuro feels the same way and you feel you might benefit it.
Taking steroids is a cost vs. benefit decision. The cost is dealing with the side effects of the drug. I gain weight, get high blood sugar, and get serious rebound effects if I am not given a steroid taper (prednisone). So weigh the decision carefully and if you feel it will help you or at least you want to give it a try, then ask for it. The only thing the neuro can do is say "no".
Hope the symptoms improve before you have to make the decision.
For me, taking IVSM was a joint decision between me and my neuro's PA. If you do take it, I think it's best if you can get them to run the IV a little slower than usual.
It really didn't help me and I found the side effects to be pretty bad. I actually lost weight - about 4 lbs in 4 days from it. My heart raced the entire time - about 115-120 bpm. I felt shaky and like someone beat me up with a baseball bat on my back and ribs, and my skin felt super sensitive to the touch. They had to pull me off early because they thought that the IVSM was going to make my achilles tendon rupture.
I hope you feel better soon.
Your symptoms sound painful. Sorry you are in a flare.
One of my neurologists explained using steroids like this: The steroids turn a raging forest fire into a simmering flame.
There is much debate about steroids and when to use them. The one time I decided to use them was when my vision was being seriously affected. I tried to hold off on them but finally decided to give it a go as I was miserable and my neuro said it was time to treat.
Until your appointment perhaps your neuro could call in a script for something that might help with the pain. Maybe just treat the pain? Maybe you could get through this flare without steroids but then maybe it's time to call in the big guns.
So in answer to your question, my criteria for using steroids is when my vision is being affected and/or I am entirely miserable that any prospect of relief is welcomed.
Hope you get to feeling better soon.
I took two grams of IVSM over two days every three or four weeks depending on when I needed them. I had been on them for about ten months and recently stopped because of gastro programs (heartburn). I never gained a pound from them. I did carry water weight for a week or so. The heartburn issue only started about eight months into the treatment.
The steroids allowed me to continue moving with a walker. Without it, my right leg, hip, foot doesn't work. It sort of feels like a dead leg only it isn't. So, I now am using not my scooter..as my foot won't lift to get on it. I am now in a mobile wheelchair. My pain level was kept low on the steroids. Of course without it, I am now in pain.
My advice is to take lemon drops during the drip. Have meds on hand on heartburn. I used Zantac 150. Drink plenty of liquids before and after steroids..water..not soda..lol Be ready not to sleep for a few days. My doctor gave me Ambien to help with that...
I hope this is helpful. This is just my personal experience.
I haven't ever been on steroids but when I have been in a mild flare up I did notice taking 600 to 800 mg of ibuprophen helped a bit. I was able to take in every 6 to 8 hours at that dose. Just be sure to drink LOTS of water and no alcohol. Maybe call your doctor and see if you can try that in the mean time.
I'm sorry you are in a flare. (((Hugs)))